RSS
TwitterFacebook

Humira, Enbrel, and Remicade May Increase Skin Cancer Risk: Report

  • Written by: Irvin Jackson
  • 2 Comments

A class of arthritis and psoriasis drugs, which includes Enbrel, Humira and Remicade, may be linked to an increased risk of skin cancer, according to a review of adverse events reported to the FDA last year.  

In the latest edition of the Institute for Safe Medication Practices (ISMP)’s QuarterWatch report(PDF), which looks at data submitted to the FDA’s adverse event reporting system during 2012, investigators found a large number of cases of skin cancer among users of Humira, Remicade and Enbrel; a side effect not previously associated with the drugs.

According to the ISMP, the FDA received a combined total of 11,215 serious adverse event reports concerning the three drugs. While the largest number of reports, 3,324, dealt with the known problems involving infection risks, there were also 342 cases of skin cancer.

Humira, Enbrel and Remicade are tumor necrosis factor blockers, also known as TNF blockers, which are used for the treatment of rheumatoid arthritis, psoriatic arthritis, ankylosing spondylitis, Crohn’s disease, moderate to severe chronic psoriasis and juvenile idiopathic arthritis, which was previously called juvenile rheumatoid arthritis. The medications are blockbuster treatments, with Humira alone generating sales of $6.5 billion in 2010.

In September 2008, the FDA issued a warning to health care professionals that TNF blockers carried the risk of fungal infections, including histoplasmosis, blastomycosis and coccidioidmycosis. Some of those infections could be life-threatening, the agency warned.

Expedited Reports

Many of the adverse event reports from 2012 were expedited reports from manufacturers. Drug makers have 15 days to report to the FDA any signs of new, serious adverse events which may not be adequately addressed on the drug label.

Humira, Enbrel and Remicade dominated that field last year, accounting for 75% of all expedited reports. Those reports most commonly involved infections, followed by reports of skin cancer, and then reports of demylination of nerve fibers; a disorder more commonly associated with Multiple Sclerosis.

“TNF also has a role in limiting cancer cells, and blocking it raised fears of increased cancer risk,” the report notes. “Although overall cancer rates are only modestly elevated in longer term studies, reports show unexpectedly large numbers of skin cancers reported for all three drugs.”

The report notes that many drugs used to treat serious problems also carry major risks. The question is always whether the risks outweigh the benefits, which can be a difficult question to answer when the drugs fight serious, debilitating and potentially deadly ailments.

In May, a Chicago jury deciding a Humira lawsuit refused to determine that Humira was defective due to its links to increased infection risk. However, the jury did order Abbott Laboratories to pay $2.24 million to the family of a woman who was seriously injured by an infection linked to Humira use, saying that the company should have done more to warn doctors about the risks.

Tags: , , , , ,

2 comments

  1. Paulette Reply

    I had remicade in 2005 and since then I have had non stop skin cancer. I am going through chemo and radiation for a stubborn cancer on my hand. I was seen by a leading Doctor who asked me if I had ever had Remicade for my Crohns Disease and I told him yes and ever since this cancer will not stop. I was never warned by anyone about this problem otherwise there is no way I would have taken this drug. I have and am going through so much with this cancer.

  2. Michael Reply

    I have been taking Enbrel for several years. I have been having lots of skin cancers over the past 3 years. I went to my RA Dr. today for refiles on my Enbrel inj. 50mg. Dr. ask me what was wrong with my arms. I told dr. that I have really bad skin cancers in the past few years. Dr. said, she would no refile my Enbrel inj. because it causes skin cancer. From reading I have some more said affects I dint know about. Fever, Dry mouth, Headaches, Tiredness, Muscle aches.Confusion at times. I didn’t know all this before taking Enbrel. Now I am wondering if this is what has cause me to have ED to. I stay week and worn out. Thanks, Michael

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.
Contact A Lawyer

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.